My 83 year old father was diagnosed with small cell lung cancer in December 2005 and finished his chemotherapy at the end of May. While he is not cancer-free, the chemo was successful and he had very few side effects. Two weeks ago the doctor started him on a follow-up regimine of Avastin to be given intravenously every two weeks. He is having worse side effects from the Avastin, nausea and vomiting. When he had chemo, he had one day or a few hours of nausea and maybe vomiting. He has been sick for the past three days and my mother finally took him to the ER tonight to get fluids pumped into him. I would appreciate it if anyone who has or is going through this treatment could tell me if you have suffered the same or similar side effects from Avastin. By the way, the doctor told him he wouldn't even know he had been given Avastin! Also, daddy is at home and comfortable.
Hi Leisa, I am so sorry to hear about this. My hubby (56 yrs old NSCLC) has been on Avastin since May and he is better than he was last year when he went into remission. What makes him sick is the steroid drug that they give him to help fight the chemo agents they give him ALONG with the Avastin. I have to say that my hubby has been on some of the other bio drugs (like Avastin) and had the same reaction. Alimta was one of them. He ended up in ER and getting IV fluids each time he had a treatment, and to include a blood transfusion. Alimta was not a sucess story for us. So each person is different. But I would think with these side-effects it would be a good idea to ask for a CT to see IF the Avastin is EVEN working. If not, take him off of it right away. There are some serious risks associated with Avastin like hemorraging...I do not mean to scare you, but especially in the elderly, Avastin might contribute to a bigger problem.
I will keep you and your family in my prayers daily, please let us know how things are going. Take care.
Thanks so much for your reply. I am glad that your husband is doing better. We thought that daddy was doing better until he had his first treatment of Avastin without the chemo. I will pass your response along to my parents as none of us really knows anybody who has been through this process. Your response about the complications did not scare me. Daddy has had other health problems prior to his diagnosis, so I am aware that complications can be more serious in the elderly. Thanks for your prayers and I will pray for your husband, you and your family. I really am glad that these boards are here and nice people like you are willing to respond.